Asymptotic Subword Complexity

  • Ludwig Staiger
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7300)


The subword complexity of an infinite word ξ is a function f(ξ,n) returning the number of finite subwords (factors, infixes) of length n of ξ. In the present paper we investigate infinite words for which the set of subwords occurring infinitely often is a regular language. Among these infinite words we characterise those which are eventually recurrent.

Furthermore, we derive some results comparing the asymptotics of f(ξ,n) to the information content of sets of finite or infinite words related to ξ. Finally we give a simplified proof of Theorem 6 of [18].


Regular Language Language Versus Kolmogorov Complexity Code Versus Pisot Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Allouche, J.P., Shallit, J.: Automatic sequences. Cambridge University Press, Cambridge (2003)CrossRefzbMATHGoogle Scholar
  2. 2.
    Berstel, J., Karhumäki, J.: Combinatorics on words: a tutorial. Bulletin of the EATCS 79, 178–228 (2003)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Chomsky, N., Miller, G.A.: Finite state languages. Information and Control 1, 91–112 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Choueka, Y.: Theories of automata on ω-tapes: a simplified approach. J. Comput. System Sci. 8, 117–141 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Eilenberg, S.: Automata, languages, and machines, vol. A. Academic Press, New York (1974)zbMATHGoogle Scholar
  6. 6.
    Falconer, K.: Fractal geometry. John Wiley & Sons Ltd., Chichester (1990)zbMATHGoogle Scholar
  7. 7.
    Hansel, G., Perrin, D., Simon, I.: Compression and Entropy. In: Finkel, A., Jantzen, M. (eds.) STACS 1992. LNCS, vol. 577, pp. 515–528. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  8. 8.
    Kuich, W.: On the entropy of context-free languages. Information and Control 16, 173–200 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Marcus, S.: Quasiperiodic infinite words. Bulletin of the EATCS 82, 170–174 (2004)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Perrin, D., Schupp, P.E.: Automata on the integers, recurrence distinguishability, and the equivalence and decidability of monadic theories. In: Proceedings of Symposium on Logic in Computer Science, June 16-18, pp. 301–304. IEEE Computer Society, Cambridge (1986)Google Scholar
  11. 11.
    Polley, R., Staiger, L.: The maximal subword complexity of quasiperiodic infinite words. Electronic Proceedings in Theoretical Computer Science 31, 169–176 (2010), Scholar
  12. 12.
    Semenov, A.L.: Decidability of Monadic Theories. In: Chytil, M.P., Koubek, V. (eds.) MFCS 1984. LNCS, vol. 176, pp. 162–175. Springer, Heidelberg (1984)CrossRefGoogle Scholar
  13. 13.
    Staiger, L.: The entropy of finite-state ω-languages. Problems Control Inform. Theory/Problemy Upravlen. Teor. Inform. 14(5), 383–392 (1985)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Staiger, L.: Combinatorial properties of the Hausdorff dimension. J. Statist. Plann. Inference 23(1), 95–100 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Staiger, L.: Kolmogorov complexity and Hausdorff dimension. Inform. and Comput. 103(2), 159–194 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Staiger, L.: ω-Languages. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 3, pp. 339–387. Springer, Berlin (1997)CrossRefGoogle Scholar
  17. 17.
    Staiger, L.: On ω-Power Languages. In: Păun, G., Salomaa, A. (eds.) New Trends in Formal Languages. LNCS, vol. 1218, pp. 377–394. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  18. 18.
    Staiger, L.: Rich ω-Words and Monadic Second-Order Arithmetic. In: Nielsen, M., Thomas, W. (eds.) CSL 1997. LNCS, vol. 1414, pp. 478–490. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  19. 19.
    Staiger, L.: The entropy of Łukasiewicz-languages. Theor. Inform. Appl. 39(4), 621–639 (2005)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Thomas, W.: Automata on infinite objects. In: van Leeuwen, J. (ed.) Handbook of Theoretical Computer Science, vol. B, pp. 133–191. Elsevier Science Publishers B.V., Amsterdam (1990)Google Scholar
  21. 21.
    Thomsen, K.: Languages of finite words occurring infinitely many times in an infinite word. Theor. Inform. Appl. 39(4), 641–650 (2005)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Ludwig Staiger
    • 1
  1. 1.Institut für InformatikMartin-Luther-Universität Halle-WittenbergHalleGermany

Personalised recommendations